Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

165 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is it advisable to take laxatives while experiencing bowel obstruction along with vomiting?

Answered by
Dr.
Dr. T Chandrakant

General Surgeon

Practicing since :1984

Answered : 16551 Questions

default
Posted on Wed, 22 Aug 2018 in Abdominal Pain
Question: I have been vomiting the past few days. I think I have a small bowel obstruction. Is it ok to take a laxative?
doctor
Answered by Dr. T Chandrakant 1 hour later
Brief Answer:
Laxatives should not be taken in suspected intestinal obstruction.

Detailed Answer:

Hello,

Thanks for your query, albeit short and specific.

Noted the history and understood the concerns.

Please give additional information for me to assist you better:
Detailed symptoms please. Any bloating, constipation, pain in abdomen?

Laxative is contraindicated that is should not be taken if intestinal obstruction is suspected.

Regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. T Chandrakant 5 minutes later
I have chronic constipation but have never had vomiting before. Vomited on Tuesday and last night. Yellow bile fluid. No appetite. Nauseated. Minimal peristalsis. Very little abdominal pain but I am on OxyContin and have been for 17 years for chronic pain management. Am a retired RN. Thank you.
doctor
Answered by Dr. T Chandrakant 39 minutes later
Brief Answer:
As detailed below.

Detailed Answer:

Hello,

Vomiting can be due to gastritis and reflux.

Your symptoms may be due to gastritis and reflux related things.

There can be bloating and severe pain if there is small bowel obstruction with persistent vomiting; not the occasional one.

X-ray of abdomen in standing position can sometimes give the best possible diagnosis of intestinal obstruction.

Oxycontin for a long time is known to cause constipation as you may know.

Enema can empty only the rectum and distal large bowel.

I would advise you the following in such a situation;
X-ray of abdomen in standing position to see for likely cause of symptoms like intestinal obstruction, fecaliths and so on.

Clinical evaluation by a General Surgeon can help further to know a probable cause of symptoms, ask for further relevant investigations to get a proper management.

Laxatives and stool softeners can be taken only if there is no intestinal obstruction.

If fecaliths are present then a conventional saline/water + soap enema is need to evacuate the colon and aided by laxatives/stool softeners to get rid of the problems.

Watch for the alternative management of the chronic pain so that Oxycontin can be stopped.

I hope this answer helps you.

Please feel free to ask for further relevant queries if you feel that there is a gap of communication.

Regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. T Chandrakant 5 minutes later
Thank you for this consultation. Would love to be able to discontinue opioids and am presently being decreased on my dose per my request. Will give it a few more days and if I continue to vomit may go to ER...reluctantly. Have never been to an ER only worked in them, lol. Thanks again.
doctor
Answered by Dr. T Chandrakant 3 minutes later
Brief Answer:
PPI and Domperidone.

Detailed Answer:

Hello,

Yes, I can understand.

Please take a PPI like Omeprazole or Pantoprazole, Domperidone to see if these help for nausea and vomiting.

Antacids as required.

Take care.

Dr. T Chandrakant, General Surgeon
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on